Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2004, 3:44 PM CDT for Hitchcock County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 3:44 PM CDT (20:44 UTC)
- Expired
- May 22, 2004, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -191 m²/s²
- 0-3 km storm-relative helicity
- -93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 222044
SVRGLD
NEC087-222145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM CDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
* UNTIL 445 PM CDT
* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TRENTON...OR ABOUT OVER TRENTON...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CULBERTSON BY 405 PM CDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 4018 10133 4000 10133 4001 10075 4034 10076
4035 10133
THEDE
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:55 PM CDT, 49 minutes earlier.
Area forecast discussion, May 22, 2:55 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 155 PM MDT SAT MAY 22 2004 .DISCUSSION...SEVERE WEATHER CHALLENGES IN THE SHORT TERM...THEN WINDY CONDITIONS SUNDAY NIGHT AHEAD OF A COLD FRONT. ALSO MADE SEVERAL CHANGES TO TEMPERATURES FOR THE END OF NEXT WEEK. CURRENTLY HAVE A TORNADO WATCH FOR MUCH OF THE CWA THROUGH 7 PM MDT. THIS LOOKS LIKE ONE OF THE MORE POTENT SEVERE WEATHER SETUPS SO FAR THIS SPRING...ALTHOUGH THE EMPHASIS SHOULD SHIFT QUICKLY EAST AND NORTHEAST OF THE TRI STATE REGION BY LATE EVENING. UNTIL THEN...SCATTERED SEVERE THUNDERSTORMS SHOULD FORM...CONCENTRATED NORTH OF INTERSTATE 70 WHERE DEEPER MOISTURE AND BETTER LOW LEVEL SHEAR EXISTS. LARGE CUMULUS FIELD IS STARTING TO PRODUCE SOME RADAR ECHOES WITH POSSIBLE THUNDERSTORM DEVELOPMENT JUST NORTHEAST OF GOODLAND. THE TORNADO WATCH AREA WILL BE IN THE LEFT EXIT REGION OF A 90 KNOT UPPER LEVEL JET STREAK THIS AFTERNOON AND EVENING...WITH MODERATE HEIGHT FALLS TRANSLATING EAST FROM COLORADO. CAP IS VERY WEAK...SO MANY PLACES WILL SEE STORMS. HOWEVER...AN EASTWARD SURGE OF THE DRYLINE SHOULD ALSO MATERIALIZE IN THE SOUTHERN COUNTIES BY EARLY EVENING...THUS ENDING THE PRECIPITATION CHANCES SOUTH OF HIGHWAY 36. A SURFACE LOW WILL REACH PEAK INTENSITY EARLY THIS EVENING ALONG THE KANSAS NEBRASKA BORDER AND THEN SLIDE EASTWARD. THE CHANCE FOR SEVERE STORMS SHOULD DIMINISH QUICKLY BY LATE EVENING AROUND MCCOOK. THEN THE FOCUS WILL BE ON THE POTENTIAL FOR STRONG NORTH WINDS AS THE LOW PRESSURE MOVES EAST OF THE AREA. THE ETA SHOWS STRONG COLD ADVECTION/SUBSIDENCE COINCIDING WITH 30 TO 45 KNOT WINDS ONLY A FEW THOUSAND FEET ABOVE THE SURFACE. IT LOOKS TO BE A SHORT-LIVED WIND EVENT THAT WILL TRAVEL FROM THE TRI STATE BORDER REGION SOUTH TO I-70...THEN EAST OVERNIGHT. HOWEVER...THE RUC DOES NOT HAVE NEARLY AS STRONG WIND SPEEDS AT 850 MB. GIVEN THE UNCERTAINTY AND SHORT DURATION...WILL PLAN TO HANDLE THIS WITH NOWCASTS...NOT AN ADVISORY. DROPPED TEMPERATURES A FEW DEGREES SUNDAY FOLLOWING FRONTAL PASSAGE. STRONGER FRONT WILL DEVELOP IN SOUTHERN CANADA WHERE 850 MB TEMPS ARE NEAR 10 BELOW CELSIUS...AND THIS FRONT IS TIMED TO REACH I-70 MONDAY MORNING. AHEAD OF THE FRONT ON SUNDAY NIGHT...A 50 KNOT LOW LEVEL JET IS DEPICTED BY THE ETA. ALTHOUGH MOS WINDS DO NOT INDICATE BREEZY CONDITIONS...TIMING OF THE INCREASE IN SPEEDS IS SUCH THAT A NOCTURNAL INVERSION MAY BE DELAYED IN FORMING...AND WILL GO WITH BREEZY CONDITIONS FOR SUNDAY NIGHT WITH THIS IN MIND. THE SYSTEM DEVELOPING TODAY LOOKS TO SCOUR MUCH OF THE MOISTURE OUT OF THE TRI STATE REGION...SO PRECIP CHANCES LOOK SLIM ALONG THE FRONT MONDAY. BEYOND MONDAY THERE ARE SOME DIFFERENCES IN THE MODELS. THE OPERATIONAL GFS DOES NOT PRODUCE A CUTOFF LOW OFF OF CALIFORNIA EARLY IN THE WEEK...WHEREAS THE ECMWF AND UKMET DO. OBSERVATIONALLY...THE PATTERN SEEMS TO FAVOR MORE AMPLIFICATION...AS STRONG SOUTH WINDS WERE HELPING BUILD A RIDGE OVER ALASKA THIS MORNING. ADD TO THIS THE FACT THAT SEVERAL ENSEMBLE MEMBERS OF THE GFS ALSO SUPPORT A MORE AMPLIFIED PATTERN AND A CUTOFF LOW...THIS FORECAST PACKAGE WILL RELY ON THE ECMWF FOR DAYS 4-7. COORDINATION WITH SURROUNDING OFFICES PRODUCED SOME CONSENSUS AS TO THIS COURSE OF ACTION. RESULT WAS A SIGNIFICANT WARMING OF TEMPERATURES NEXT THURSDAY AND FRIDAY AS DESERT TYPE AIRMASS MOVES EAST FROM THE FOUR CORNERS REGION AHEAD OF THE CUTOFF LOW. MOISTURE LOOKS TO BE SQUASHED SOUTHWARD BY A FRONTAL BOUNDARY STALLING IN THE SOUTHERN U.S. SO THE FORECAST WILL BE DRY EXCEPT FOR ISOLATED CHANCES FOR THUNDERSTORMS...MAINLY IN THE WEST WHERE CELLS MAY SURVIVE THEIR TRIP FROM THE MOUNTAINS OF COLORADO INTO YUMA OR KIT CARSON COUNTY LATE NEXT WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...TORNADO WATCH UNTIL 1Z FOR CHEYENNE SHERMAN WALLACE LOGAN THOMAS RAWLINS DECATUR SHERIDAN AND GOVE COUNTIES. NE...TORNADO WATCH UNTIL 1Z FOR DUNDY HITCHCOCK AND RED WILLOW COUNTIES. CO...TORNADO WATCH UNTIL 1Z FOR YUMA AND KIT CARSON COUNTIES. && BURKE
Hazardous weather outlook, May 22, 2:04 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 104 PM MDT SAT MAY 22 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER OVER EXTREME SOUTHWEST NEBRASKA TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER MOST OF NORTHWEST KANSAS AND EXTREME EAST CENTRAL COLORADO. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHEAST COLORADO...AND WILL CONTINUE TO MOVE EAST INTO THE AREA. ADDITIONAL THUNDERSTORMS WILL DEVELOP THROUGH THIS EVENING ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO TO SHARON SPRINGS TO GOVE. TO THE NORTH OF THIS LINE THUNDERSTORMS WILL RAPIDLY BECOME SEVERE. DUE TO THE VERY UNSTABLE AIR MASS AND FAVORABLE WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE...LARGE HAIL...DAMAGING THUNDERSTORM WINDS...AND ISOLATED TORNADOES WILL OCCUR WITH THESE STORMS. THE GREATEST THREAT FOR TORNADOES IS ALONG AND NORTH OF HIGHWAY 36 AND EXTENDS INTO EXTREME SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE THUNDERSTORM PERIOD IS EXPECTED DURING THE WEEK. ANOTHER COLD FRONT MAY BRING ISOLATED THUNDERSTORMS TO KANSAS AND NEBRASKA MONDAY AFTERNOON. ON TUESDAY THE WESTERN EDGE OF THAT COLD FRONT WILL BEGIN RETURNING AS A WARM FRONT OVER EASTERN COLORADO...AGAIN WITH ISOLATED THUNDERSTORMS POSSIBLE DURING THE TIME OF MAXIMUM HEATING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS AN UPPER LEVEL SYSTEM APPROACHES THE TRI-STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ALONG AND NORTH OF A LINE FROM FLAGLER COLORADO TO SHARON SPRINGS TO GOVE. BULLER
In the hours before
Special weather statement, May 22, 2:06 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 106 PM MDT SAT MAY 22 2004 COZ090-091-KSZ001>003-013>015-027>029-NEZ079>081-230100- CHEYENNE KS-DECATUR-DUNDY-GOVE-HITCHCOCK-KIT CARSON-LOGAN-RAWLINS- RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-YUMA- 106 PM MDT (206 PM CDT) SAT MAY 22 2004 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA FROM 1 PM MDT (2 PM CDT) UNTIL 7 PM MDT (8 PM CDT): IN COLORADO...YUMA AND KIT CARSON IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS... SHERIDAN...WALLACE...LOGAN...GOVE IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:26 PM CDT | Tornado Warning | GLD | Red Willow | 64 min |
| May 22, 5:02 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 58 min |
| May 22, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.